Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Grand Rapids, MI

July 4, 2005Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 4, 2005, 3:28 PM EDT for Jackson County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 3:28 PM EDT (19:28 UTC)
Expired
Jul 4, 2005, 4:19 PM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 100 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 041928
SVRGRR
MIC075-042030-
/O.NEW.KGRR.SV.W.0074.050704T1928Z-050704T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES WEST OF
  JACKSON...OR ABOUT 6 MILES EAST OF ALBION...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE... 
SANDSTONE...MINARD HILL...TOPKINS...BROOKLINE...WOODVILLE...
BERRYVILLE...RIVES JUNCTION...WOODLAWN ORCHARDS...GILLETTS...PLEASANT
LAKE...MUNITH...TRIST AND WATERLOO.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4216 8466 4224 8469 4228 8472 4233 8472
      4234 8470 4234 8467 4242 8448 4243 8414
      4228 8415

$$

LAURENS
2 follow-up statements
000 
WWUS53 KGRR 042005
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT MON JUL 4 2005

MIC075-042030-
/O.CON.KGRR.SV.W.0074.000000T0000Z-050704T2030Z/
JACKSON MI-
405 PM EDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 430 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JACKSON...AND 
MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE... 
  WOODLAWN ORCHARDS...PLEASANT LAKE...GILLETTS...MUNITH...TRIST AND
  WATERLOO.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4216 8466 4224 8469 4228 8472 4233 8472
      4234 8470 4234 8467 4242 8448 4243 8414
      4228 8415

$$
000 
WWUS53 KGRR 042019
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
419 PM EDT MON JUL 4 2005

MIC075-042029-
/O.CAN.KGRR.SV.W.0074.000000T0000Z-050704T2030Z/
JACKSON MI-
419 PM EDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4216 8466 4224 8469 4228 8472 4233 8472
      4234 8470 4234 8467 4242 8448 4243 8414
      4228 8415

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:24 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 4, 11:24 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1124 AM EDT MON JUL 4 2005

.UPDATE...
SFC ANALYSIS THIS MORNING SHOWS THE FRONTAL SYSTEM THAT HAS BEEN
ADVERTISED FOR THE PAST FEW DAYS CURRENTLY LIES ACROSS THE CENTRAL
SECTIONS OF THE U.P. OF MICHIGAN AND WISCONSIN. RADAR IMAGERY THIS
MORNING SHOWS NUMEROUS SHOWERS AND THUNDERSTORMS AHEAD OF THE SFC
FRONT IN A LINE OVER NRN LOWER MI...THE NE HALF OF THE GRR
CWFA...AND OVER A GOOD PORTION OF LAKE MICHIGAN. SO FAR ALMOST ALL
OF THESE STORMS HAVE BEEN REMAINING UNDER SEVERE LIMITS WITH THE
EXCEPTION OF A BETTER ORGANIZED STORM OFFSHORE NORTH OF KMKE AS OF
11 AM. WITH PLENTY OF CLOUD COVER IN PLACE OVER THE NE HALF OF THE
CWFA...THE ATMOSPHERE IS NOT HAVING A CHC TO REALLY DESTABILIZE AT
THE SFC. THIS SHOULD LIMIT THE SEVERE THREAT QUITE A BIT THERE. DEEP
LAYER SHEAR ON THE ORDER OF AROUND 25 TO AS MUCH AS 35 KTS COULD
ALLOW ISOLATED STORMS TO BECOME ORGANIZED.

THE SE SECTION OF THE CWFA IS A DIFFERENT STORY WITH A DECENT AMOUNT
OF SUN WORKING ON DESTABILIZING THE ATMOSPHERE. TEMPS HAVE ALREADY
HIT 80 IN A FEW PLACES WITH DEW POINTS IN THE LOW TO MID 60S. AS THE
FRONT MOVES EAST AND WITH DIFFERENTIAL HEATING BOUNDARIES PRESENT AS
A RESULT OF THE CLOUD COVER...SCATTERED SHOWERS AND THUNDERSTORMS
WILL BECOME POSSIBLE THERE. ANY THUNDERSTORMS THAT DO DEVELOP OVER
THE SE SECTION OF THE CWFA WILL HAVE THE POTENTIAL OF BECOMING
ORGANIZED AND SEVERE WITH THE BETTER SFC BASED INSTABILITY AND WITH
THE 30 KTS OF DEEP LAYER SHEAR IN PLACE.

PER RADAR TRENDS...HAVE BUMPED POPS UP TO CATEGORICAL OVER THE NW
CORNER OF THE CWFA...AND RAISED POPS TO NUMEROUS FOR THE SW AND NE
CORNERS. HAVE LEFT THE SCATTERED WORDING FOR THE SE...AND MENTIONED
LATER AFTERNOON WORDING. I ALSO DROPPED TEMPS WHERE THE CLOUDS AND
PCPN ARE AND WILL CONTINUE TO HOLD DOWN TEMPS. TEMPS WILL LIKELY NOT
GET OUT OF THE LOWER TO MID 70S OVER THE NW...WHERE SE SECTIONS OF
THE CWFA COULD FLIRT WITH 90 WITH THE SUNSHINE.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE

&&

NJJ
Hazardous weather outlook, Jul 4, 11:48 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 AM EDT MON JUL 4 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-051003-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1148 AM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON THROUGH THIS EVENING. THE TIMING OF
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND
EARLY THIS EVENING AS A COLD FRONT APPROACHES SOUTHWEST LOWER
MICHIGAN. THE BEST POTENTIAL FOR SEVERE WEATHER WILL BE AREAS SOUTH
AND EAST OF A LINE FROM SOUTH HAVEN TO ALMA. THE PRIMARY THREAT WILL
BE WINDS TO 65 MPH AND HAIL TO ONE INCH IN DIAMETER. THE STORMS WILL
MOVE NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH TUESDAY
MORNING ALTHOUGH STORMS ARE NOT EXPECTED TO BE SEVERE.  THERE IS
ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER LEVEL
SYSTEM IMPACTS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

RG NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:17 PM EDTSpecial Marine WarningGRR88 min
Jul 4, 5:29 PM EDTSevere Thunderstorm WarningGRRBarry26 min
Jul 4, 5:38 PM EDTSevere Thunderstorm WarningGRREaton53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.